Deterministic state-constrained optimal control problems without controllability assumptions
ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 4, p. 995-1015

In the present paper, we consider nonlinear optimal control problems with constraints on the state of the system. We are interested in the characterization of the value function without any controllability assumption. In the unconstrained case, it is possible to derive a characterization of the value function by means of a Hamilton-Jacobi-Bellman (HJB) equation. This equation expresses the behavior of the value function along the trajectories arriving or starting from any position x. In the constrained case, when no controllability assumption is made, the HJB equation may have several solutions. Our first result aims to give the precise information that should be added to the HJB equation in order to obtain a characterization of the value function. This result is very general and holds even when the dynamics is not continuous and the state constraints set is not smooth. On the other hand we study also some stability results for relaxed or penalized control problems.

DOI : https://doi.org/10.1051/cocv/2010030
Classification:  35B37,  49J15,  49Lxx,  49J45,  90C39
Keywords: optimal control problem, state constraints, Hamilton-Jacobi equation
@article{COCV_2011__17_4_995_0,
     author = {Bokanowski, Olivier and Forcadel, Nicolas and Zidani, Hasnaa},
     title = {Deterministic state-constrained optimal control problems without controllability assumptions},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {17},
     number = {4},
     year = {2011},
     pages = {995-1015},
     doi = {10.1051/cocv/2010030},
     zbl = {1237.35030},
     mrnumber = {2859862},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2011__17_4_995_0}
}
Bokanowski, Olivier; Forcadel, Nicolas; Zidani, Hasnaa. Deterministic state-constrained optimal control problems without controllability assumptions. ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 4, pp. 995-1015. doi : 10.1051/cocv/2010030. http://www.numdam.org/item/COCV_2011__17_4_995_0/

[1] J.-P. Aubin and A. Cellina, Differential inclusions, Comprehensive studies in mathematics 264. Springer, Berlin, Heidelberg, New York, Tokyo (1984). | MR 755330 | Zbl 0538.34007

[2] J.-P. Aubin and H. Frankowska, Set-valued analysis, Systems and Control: Foundations and Applications 2. Birkhäuser Boston Inc., Boston (1990). | MR 1048347 | Zbl 0713.49021

[3] M. Bardi and I. Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Systems and Control: Foundations and Applications. Birkhäuser, Boston (1997). | MR 1484411 | Zbl 0890.49011

[4] M. Bardi, P. Goatin and H. Ishii, A Dirichlet type problem for nonlinear degenerate elliptic equations arising in time-optimal stochastic control. Adv. Math. Sci. Appl. 10 (2000) 329-352. | MR 1769169 | Zbl 0970.35065

[5] G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi, Mathématiques et Applications 17. Springer, Paris (1994). | MR 1613876 | Zbl 0819.35002

[6] G. Barles and B. Perthame, Discontinuous solutions of deterministic optimal stopping time problems. RAIRO: Modél. Math. Anal. Numér. 21 (1987) 557-579. | Numdam | MR 921827 | Zbl 0629.49017

[7] G. Barles and B. Perthame, Exit time problems in optimal control and vanishing viscosity method. SIAM J. Control Optim. 26 (1988) 1133-1148. | MR 957658 | Zbl 0674.49027

[8] G. Barles and B. Perthame, Comparaison principle for Dirichlet-type Hamilton-Jacobi equations and singular perturbations of degenerated elliptic equations. Appl. Math. Optim. 21 (1990) 21-44. | MR 1014943 | Zbl 0691.49028

[9] E.N. Barron, Viscosity solutions and analysis in L∞, in Proceedings of the NATO advanced Study Institute (1999) 1-60. | MR 1695005 | Zbl 0973.49024

[10] E.N. Barron and R. Jensen, Semicontinuous viscosity solutions for Hamilton-Jacobi equations with convex Hamiltonians. Commun. Partial Diff. Equ. 15 (1990) 1713-1742. | MR 1080619 | Zbl 0732.35014

[11] A. Blanc, Deterministic exit time problems with discontinuous exit cost. SIAM J. Control Optim. 35 (1997) 399-434. | MR 1436631 | Zbl 0871.49027

[12] O. Bokanowski, N. Forcadel and H. Zidani, Reachability and minimal times for state constrained nonlinear problems without any controllability assumption. SIAM J. Control Optim. 48 (2010) 4292-4316. | MR 2665467 | Zbl 1214.49025

[13] I. Capuzzo-Dolcetta and P.-L. Lions, Hamilton-Jacobi equations with state constraints. Trans. Amer. Math. Soc. 318 (1990) 643-683. | MR 951880 | Zbl 0702.49019

[14] P. Cardaliaguet, M. Quincampoix and P. Saint-Pierre, Optimal times for constrained nonlinear control problems without local controllability. Appl. Math. Optim. 36 (1997) 21-42. | MR 1446790 | Zbl 0884.49002

[15] F. Clarke, Y.S. Ledyaev, R. Stern and P. Wolenski, Nonsmooth analysis and control theory. Springer (1998). | MR 1488695 | Zbl 1047.49500

[16] H. Frankowska, Lower semicontinuous solutions of Hamilton-Jacobi-Bellman equations. SIAM J. Control Optim. 31 (1993) 257-272. | MR 1200233 | Zbl 0796.49024

[17] H. Frankowska and S. Plaskacz, Semicontinuous solutions of Hamilton-Jacobi-Bellman equations with degenerate state constraints. J. Math. Anal. Appl. 251 (2000) 818-838. | MR 1794772 | Zbl 1056.49026

[18] H. Frankowska and R.B. Vinter, Existence of neighboring feasible trajectories: applications to dynamic programming for state-constrained optimal control problems. J. Optim. Theory Appl. 104 (2000) 21-40. | MR 1741387 | Zbl 1050.49022

[19] H. Ishii and S. Koike, A new formulation of state constraint problems for first-order PDEs. SIAM J. Control Optim. 34 (1996) 554-571. | MR 1377712 | Zbl 0847.49025

[20] M. Motta, On nonlinear optimal control problems with state constraints. SIAM J. Control Optim. 33 (1995) 1411-1424. | MR 1348115 | Zbl 0861.49018

[21] H.M. Soner, Optimal control with state-space constraint, I. SIAM J. Control Optim. 24 (1986) 552-561. | MR 838056 | Zbl 0597.49023

[22] H.M. Soner, Optimal control with state-space constraint, II. SIAM J. Control Optim. 24 (1986) 1110-1122. | MR 861089 | Zbl 0619.49013

[23] P. Soravia, Optimality principles and representation formulas for viscosity solutions of Hamilton-Jacobi equations. II. Equations of control problems with state constraints. Diff. Int. Equ. 12 (1999) 275-293. | MR 1672758 | Zbl 1007.49016